Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 175, NWS New Orleans, LA

July 10, 2004Assumption Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 10, 2004, 1:46 PM CDT for Assumption Parish, Louisiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 1:46 PM CDT (18:46 UTC)
Expired
Jul 10, 2004, 2:15 PM CDT
In force
29 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Assumption Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 972 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
972 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 101846
SVRNEW
LAC007-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
146 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASSUMPTION PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF NAPOLEONVILLE

* UNTIL 215 PM CDT

* AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM NEAR NAPOLEONVILLE...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PAINCOURTVILLE AT 205 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2988 9093 3004 9095 3007 9106 3003 9121
          2987 9117

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:00 AM CDT, 10 hours 46 minutes earlier.

Area forecast discussion, Jul 10, 3:00 AM CDT, 10 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
300 AM CDT SAT JUL 10 2004

.DISCUSSION...SOME LONG AWAITED DRIER AIR HAS FINALLY FILTERED ITS
WAY INTO THE FORECAST AREA. CORRESPONDING RAIN CHANCES ALSO COMING
IN QUITE LOWER WITH AFTERNOON TEMPERATURES LOOKING TO CLIMB BACK
INTO THE LOWER 90S. THE LATEST NWP MODELS REMAIN CONSISTENT IN
BUILDING A RIDGE PATTERN OVER THE LOWER SOUTHEAST STATES THEREBY
ALLOWING THIS DRIER AIR INTO THE REGION. BIGGEST DIFFERENCE IN THE
MODELS MAY BE THE GFS BEING A BIT MORE AGGRESSIVE WITH THE QPF OVER
THE REGION VERSUS THE ETA OVER THE NEXT FEW DAYS. STILL...WITH THE
BERMUDA HIGH CONTINUING TO PREVAIL AT THE SURFACE...MUCH OF THE
CONVECTIVE ACTIVITY WILL LIKELY BE CONFINED TO INTERACTING LAKE AND
SEA BREEZE BOUNDARIES. WITH THAT...WILL TREND DAYTIME RAIN CHANCES
SLIGHTLY HIGHER OVER THE NORTHERN ZONES FOR THE NEXT TWO DAYS. AS
THE NEW WORK WEEK APPROACHES...MAY NOT SEE TOO MUCH DEVIATION FROM
THE CURRENT WEATHER PATTERN. THE GFS DOES SUGGEST A FAIRLY EXPANSIVE
RIDGE PATTERN BUILDING OVER THE WESTERN STATES WHICH COULD SPELL FOR
SOME EVEN WARMER AFTERNOON TEMPERATURES FOR THE CWA/PWA. NOT SURE
THOUGH HOW THIS WOULD PAN OUT GIVEN THE MITIGATING EFFECTS FROM SEA
BREEZE INDUCED CONVECTION. HOWEVER...IF THE BUILDING RIDGE PATTERN
DEVELOPS...THIS MAY ALLOW FOR A BACK DOOR FRONT TO MOVE INTO THE
REGION BY MID WEEK THEREBY ENHANCING COMPRESSIONAL HEATING EFFECTS.
&&

PRELIMINARY POINT NUMBERS...
MCB  91 72 92 72 / 30 10 30 10
BTR  92 73 93 73 / 30 10 30 10
MSY  92 76 92 76 / 20 10 20 10
GPT  90 76 91 75 / 20 10 20 10
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...NONE.
&&

09
Hazardous weather outlook, Jul 10, 11:00 AM CDT, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CDT SAT JUL 10 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-110000-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
1100 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON HEAT INDICES NEAR 100 DEGREES ARE POSSIBLE TODAY.
OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE MAINLY DURING THE AFTERNOON AND EARLY EVENING HOURS.
WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED ALTHOUGH ANY
THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR BRIEF HEAVY
DOWNPOURS OF RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON HEAT INDICES NEAR 100 DEGREES ARE POSSIBLE THROUGH FRIDAY.
OTHERWISE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY. ORGANIZED SEVERE THUNDERSTORMS THOUGH ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 12:20 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT SAT JUL 10 2004

LAZ061>064-101805-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
1220 PM CDT SAT JUL 10 2004

...STRONG THUNDERSTORM OVER NEW ORLEANS...

AT 1214 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW ORLEANS...FROM NEAR CITY PARK TO
THE CENTRAL BUSINESS DISTRICT AND FRENCH QUARTER...MOVING EAST
AND NORTHEAST AROUND 10 MILES AN HOUR TOWARDS CHALMETTE...NEW
ORLEANS EAST...AND THE SOUTH PORTION OF LAKE PONTCHARTRAIN THROUGH 1
PM.

THE PRIMARY THREATS FROM THIS STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
LESS THAN AN HOUR...AND WIND GUSTS OF 30 TO 40 MPH...WHICH MAY
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THESE THUNDERSTORMS.

22
Special weather statement, Jul 10, 12:20 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1220 PM CDT SAT JUL 10 2004

LAZ061>064-101805-
ORLEANS-UPPER JEFFERSON-UPPER PLAQUEMINES-UPPER ST BERNARD-
1220 PM CDT SAT JUL 10 2004

...STRONG THUNDERSTORM OVER NEW ORLEANS...

AT 1214 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NEW ORLEANS...FROM NEAR CITY PARK TO
THE CENTRAL BUSINESS DISTRICT AND FRENCH QUARTER...MOVING EAST
AND NORTHEAST AROUND 10 MILES AN HOUR TOWARDS CHALMETTE...NEW
ORLEANS EAST...AND THE SOUTH PORTION OF LAKE PONTCHARTRAIN THROUGH 1
PM.

THE PRIMARY THREATS FROM THIS STORM ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...TORRENTIAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN
LESS THAN AN HOUR...AND WIND GUSTS OF 30 TO 40 MPH...WHICH MAY
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM
HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL MEDIA...AND CABLE
TELEVISION PROVIDERS FOR LATER STATEMENTS AND POSSIBLE WARNINGS ON
THIS THUNDERSTORM.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 12:11 PM CDTSpecial Marine WarningLIX64 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.